Arizona, 2011

Hail in Arizona, September 10, 2011

September 10, 2011 · NWS FGZ · 2 events in 1 county or zone

A thunderstorm produced large hail and a funnel cloud over Chino Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced large hail and a funnel cloud over Chino Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 10, 9:35 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 10, 9:35 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST SAT SEP 10 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK. STORMS THIS WEEKEND MAY PRODUCE LOCALLY HEAVY RAIN AND
HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...THE MID AND UPPER LEVEL LOW THAT WAS CENTERED NEAR
PAGE ARIZONA YESTERDAY AND HELPED BRING NUMEROUS THUNDERSTORMS TO
NORTHERN AZ HAS WEAKENED CONSIDERABLY THIS MORNING. THE FOCUS NOW
TURNS TO A NEW LOW DEVELOPING OVER SOUTHERN CALIFORNIA. THIS LOW IS
FORECAST TO REMAIN NEARLY STATIONARY THROUGH AT LEAST MONDAY...THEN
KICK OUT ACROSS OUR REGION TOWARD THE MIDDLE OF NEXT WEEK. FOR
TODAY...LOW LEVEL MOISTURE HAS REMAINED NEARLY UNCHANGED FROM
YESTERDAY...HOWEVER THE MID LEVELS HAVE DRIED AND WARMED A BIT. SO
EXPECT SLIGHTLY LESS THUNDERSTORM COVERAGE THROUGH THIS AFTERNOON
COMPARED TO YESTERDAY. HOWEVER...DEEPER MOISTURE POISED OVER SONORA
MEXICO THIS MORNING IS FORECAST TO BE PULLED NORTHWARD INTO ARIZONA
LATER TONIGHT INTO SUNDAY AS SOUTHERLY FLOW DEVELOPS AHEAD OF THE
LOW. A MID-LEVEL WIND SPEED MAX IS ALSO FORECAST TO ROTATE INTO THE
STATE LATE TONIGHT THROUGH SUNDAY. THE BEST COMBINATION OF WIND
SHEAR AND INSTABILITY IS EXPECTED ALONG AND WEST OF A LINE FROM PAGE
TO PAYSON. SOME STORMS THAT DEVELOP IN THIS AREA LATE TONIGHT
THROUGH SUNDAY COULD BECOME STRONG OR SEVERE...WITH LARGE
HAIL...STRONG GUSTY WINDS AND FLASH FLOODING POSSIBLE. CURRENT
FORECASTS COVER THESE TRENDS WELL AND NO UPDATES ARE PLANNED THIS
MORNING.

MONDAY THROUGH WEDNESDAY...THE GFS AND EUROPEAN MODELS SHOW THE LOW
PRESSURE SYSTEM WOBBLING OVER CENTRAL AND SOUTHERN CALIFORNIA.
MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT
FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

THURSDAY AND BEYOND...MODELS IN GOOD AGREEMENT THAT THE CALIFORNIA
LOW WILL CROSS ARIZONA AND MOVE EASTWARD. PRECIP CHANCES ARE
DECREASING THROUGH THIS PERIOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLATED TO SCT SHRA/TSRA WILL
DEVELOP AFT 18-20Z TODAY. MVFR/IFR CONDITIONS...STRONG WINDS...AND
SMALL HAIL PSBL IN THE STRONGER STORMS. ISOLD TO SCT SHRA/TSRA WILL
BE POSSIBLE THROUGH THE NIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................JJ
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 10, 6:01 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
601 AM MST SAT SEP 10 2011

AZZ004>018-037>040-110700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
601 AM MST SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHLAND TODAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND SMALL HAIL.
THERE IS THE POTENTIAL TODAY FOR LOCALIZED FLOODING. THUNDERSTORMS
ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT WITH A FEW STORM
CAPABLE OF PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA ON SUNDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL...
STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL....ESPECIALLY OVER
AREAS WEST OF A LINE FROM PAGE TO PAYSON.  A CHANCE OF STORMS WILL
PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 10, 8:30 AM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 SE FLAGSTAFF          35.14N 111.56W
09/08/2011  E1.00 INCH       COCONINO           AZ   PUBLIC

            LAKE MARY CAMPGROUND. PEA TO QUARTER-SIZED HAIL. SOME
            DENTS IN ROOFS OF RVS. HAIL LASTED 30 MINUTES. AT LEAST
            1 INCH ACCUMULATION ON GROUND.

&&

EVENT NUMBER FGZ1100239

DGV
Special weather statement, Sep 10, 12:44 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1244 PM MST SAT SEP 10 2011

AZZ012-016-102000-
COCONINO AZ-
1244 PM MST SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1238 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHAVEZ MOUNTAIN...MOVING
EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   RURAL COCONINO COUNTY SOUTH OF METEOR CRATER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

&&

LAT...LON 3500 11109 3477 11099 3471 11129 3488 11137
TIME...MOT...LOC 1944Z 249DEG 4KT 3482 11123

KD

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Yavapai

When
September 10, 1:30 PM MST
Where
Yavapai County, 2.07 mi N of Chino Vly
Reported by
Trained Spotter
Coordinates
34.760, -112.450

A funnel cloud was sighted west of Chino Valley.

Hail, Yavapai

When
September 10, 1:38 PM MST
Where
Yavapai County, 2.07 mi N of Chino Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.760, -112.450

One inch diameter hail was reported by a trained spotter in Chino Valley.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348555, 348556.